Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 147, NWS JSJ

December 15, 2010

NWS JSJ issued this flash flood warning at Dec 15, 2010, 6:39 AM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2010, 6:39 AM CST (12:39 UTC)
Expired
Dec 15, 2010, 9:00 AM CST
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WGCA52 TJSJ 151239
FFWSJU
PRC119-151500-
/O.NEW.TJSJ.FF.W.0147.101215T1239Z-101215T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
839 AM AST WED DEC 15 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     RIO GRANDE

* UNTIL 1100 AM AST

* AT 833 AM AST...U.S.G.S. SENSORS INDICATED RIO ESPIRITU SANTO WAS 
OVER FLOOD STAGE AND STILL RISING. PERSISTENT MODERATE TO HEAVY 
RAINFALL IS EXPECTED TO CONTINUE TO AFFECT RIO GRANDE AT LEAST 
THROUGH 1100 AM AST...WHICH WILL AGGRAVATE THE CURRENT SITUATION. 
THEREFORE...A FLASH FLOOD WARNING HAS BEEN ISSUED UNTIL 1100 AM AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1842 6582 1843 6578 1829 6580 1829 6584

$$

FC/BS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
232 
WGCA72 TJSJ 151456
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1056 AM AST WED DEC 15 2010

PRC119-151504-
/O.EXP.TJSJ.FF.W.0147.000000T0000Z-101215T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO GRANDE PR-
1056 AM AST WED DEC 15 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 AM AST FOR RIO GRANDE
MUNICIPALITY...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAS WEAKEN. IN ADDITION...LATEST USGS READINGS INDICATE THAT THE RIO 
ESPIRITU SANTO HAS CRESTED AND IS NOW FALLING. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRED.

LAT...LON 1842 6582 1843 6578 1829 6580 1829 6584

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 3:39 AM CST, 3 hours earlier.

Area forecast discussion, Dec 15, 3:39 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
539 AM AST WED DEC 15 2010

.SYNOPSIS...MID TO UPPER LEVEL LONGWAVE TROUGH IS SPREAD ACROSS
THE WEST AND SOUTHWEST ATLANTIC TO JUST NORTH OF THE AREA...WITH
SHORTWAVE VORTICES PROPAGATING ALONG THE BASE OF THE TROUGH AND
JUST NORTH OF THE LOCAL ISLANDS. GFS MODEL GUIDANCE SUGGESTS THAT
SOME OF THIS MID TO UPPER LEVEL DYNAMICS WILL MOVE CLOSE ENOUGH
THE REGION TODAY TO PROVIDE ENOUGH SUPPORT FOR INCREASED CONVECTION
ACROSS THE ISLANDS AND SURROUNDING WATERS. IN ADDITION...OLD
FRONTAL BOUNDARY/SHEAR LINE WILL CONTINUE SINK SOUTH ACROSS THE
FORECAST AREA THROUGH THE MORNING HOURS...THEN SPREAD ASSOCIATED
CLOUDINESS AND SHOWERS ACTIVITY OVER PUERTO RICO AND THE ADJACENT
ISLANDS. MEANWHILE SLOWLY WEAKENING COLD FRONT WHICH IS HELPING TO
PUSH SHEAR LINE FURTHER SOUTHWARDS...EXTENDED SOUTHWEST ACROSS THE
DOMINICAN REPUBLIC THIS MORNING...AS SURFACE HIGH PRESSURE WILL
BUILD ACROSS THE SOUTHWEST ATLANTIC.

&&

.DISCUSSION...THE LIGHT NORTHERLY WINDS CONVERGING WITH THE LAND
BREEZE ALONG THE NORTHERN COAST OF PUERTO RICO...BROUGHT AND AREAS
OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS MUCH OF THE NORTH
COASTAL MUNICIPALITIES DURING THE EARLY MORNING. EXPECT CONTINUED
SHOWER DEVELOPMENT ALONG THE NORTHERN COAST OF PUERTO RICO AND THE
WATERS JUST TO THE NORTH OF PUERTO RICO THROUGH THE REST OF THE
MORNING HOURS. LATEST GFS MODEL GUIDANCE SUGGESTS BEST LOW LEVEL
MOISTURE AND DYNAMICS ASSOCIATED WITH THE SINKING SHEAR LINE...AND
WEAKENING COLD FRONT JUST NORTHWEST OF AREA...WILL EVENTUALLY MOVE
JUST SOUTH OF PUERTO RICO TO NEAR THE VIRGIN ISLANDS LATER THIS
EVENING THROUGH THURSDAY MORNING. IN ADDITION MODEL GUIDANCE NOW
IN AGREEMENT AND SUGGEST MID TO LEVEL PERTURBATIONS WILL CONTINUE
TO PASS SUFFICIENTLY CLOSE TO SUPPORT INCREASED CONVECTION ACROSS
PUERTO RICO AND PARTS OF THE VIRGIN ISLANDS AT LEAST THROUGH
THURSDAY. INHERITED FORECAST TREND THEREFORE LOOKS GOOD FOR NOW
WITH CHANCES FOR RAIN LIKELY OVER THIS TIME PERIOD. EXPECT INCREASING
NORTHEAST TRADES BY FRIDAY ACROSS TE NORTHEAST CARIBBEAN AS SURFACE
HIGH BUILDS NORTH OF THE AREA...AND ASSOCIATED MOISTURE BAND ALONG
THE DISSIPATION FRONTAL BOUNDARY SINKS FURTHER SOUTH OF THE ISLANDS
BY LATE FRIDAY. WITH THAT EXPECT STABLE AIR ADVECTION WITH THE MODERATE
NORTHEASTERLY TRADES AND COOLER SURFACE TEMPERATURES INTO THE WEEKEND.

&&

.AVIATION...MID TO UPPER LEVEL CLOUDINESS WILL CONTINUE TO MOVE
ACROSS THE LOCAL FLYING AREA TODAY. MOSTLY VFR CONDITIONS ARE
EXPECTED AT ALL LOCAL TAF SITES THROUGH 15/14Z. THEREAFTER...
CLOUDINESS ASSOCIATED WITH AN APPROACHING FRONTAL BOUNDARY WILL
GRADUALLY MOVE ACROSS THE LOCAL ISLANDS. TEMPO MVFR CONDS AT TJBQ
AND TJMZ WITH MOUNTAIN OBSCURATIONS INCREASING OVER ALL OF PR AFT
15/16Z. NO FLYING HAZARDS ANTICIPATED EN ROUTE TO OR VCTY OF USVI
TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  82  72  81  73 /  60  60  60  30
STT  84  72  84  74 /  40  50  50  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...

PR...HIGH SURF ADVISORY UNTIL 10 AM AST THURSDAY FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST- NORTHWEST- SAN
     JUAN AND VICINITY.

     SCA AMZ710-712-715-722-741-742-745.

VI...HIGH SURF ADVISORY AT LEAST UNTIL 10 AM AST THURSDAY FOR ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     SCA AMZ710-712-715-722.

&&

72/09
Hazardous weather outlook, Dec 15, 3:23 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
523 AM AST WED DEC 15 2010

AMZ710>745-PRZ001>013-160930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
523 AM AST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A WEAKENING FRONTAL BOUNDARY JUST ACROSS THE REGION TODAY...WILL
CONTINUE TO INDUCE THE DEVELOPMENT OF SHOWERS AND A FEW
THUNDERSTORMS ACROSS PUERTO RICO TODAY AND TONIGHT. A COMBINATION
OF LONG PERIOD NORTHWEST SWELLS...AND MODERATE NORTHEAST
SWELLS WILL CONTINUE TO CREATE HAZARDOUS SURF CONDITIONS ALONG THE
NORTH FACING COASTLINES...WITH A MODERATE TO HIGH RISK OF RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMBINATION OF LONG PERIOD NORTHWEST SWELLS...AND MODERATE NORTHEAST
SWELLS WILL CREATE HAZARDOUS SURF CONDITIONS ALONG THE NORTH FACING
COASTLINES...WITH A MODERATE TO HIGH RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

AMZ715-725-VIZ001-002-160930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
523 AM AST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A WEAKENING FRONTAL BOUNDARY JUST ACROSS THE REGION TODAY...WILL
CONTINUE TO INDUCE THE DEVELOPMENT OF SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY AND TONIGHT. A
COMBINATION OF LONG PERIOD NORTHWEST SWELLS...AND MODERATE
NORTHEAST SWELLS WILL CONTINUE TO CREATE HAZARDOUS SURF CONDITIONS
ALONG THE NORTH FACING COASTLINES...WITH A MODERATE TO HIGH RISK
OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMBINATION OF LONG PERIOD NORTHWEST SWELLS...AND MODERATE NORTHEAST
SWELLS WILL CREATE HAZARDOUS SURF CONDITIONS ALONG THE NORTH FACING
COASTLINES...WITH A MODERATE TO HIGH RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 6:53 PM CSTAreal Flood AdvisoryJSJ5 hr
Dec 14, 8:38 PM CSTAreal Flood AdvisoryJSJ6 hr
Dec 15, 4:01 AM CSTAreal Flood AdvisoryJSJ3 hr
Dec 15, 4:02 AM CSTAreal Flood AdvisoryJSJ3 hr
Dec 15, 4:11 AM CSTAreal Flood AdvisoryJSJ8 hr
Dec 15, 4:20 AM CSTAreal Flood AdvisoryJSJ115 min
Dec 15, 4:27 AM CSTAreal Flood AdvisoryJSJ11 hr
Dec 15, 6:14 AM CSTAreal Flood AdvisoryJSJ3 hr
Dec 15, 8:22 AM CSTFlash Flood WarningJSJ3 hr
Dec 15, 9:15 AM CSTAreal Flood AdvisoryJSJ6 hr
Dec 15, 2:18 PM CSTSpecial Marine WarningJSJ57 min
Dec 15, 2:53 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.